Local Anesthetic Systemic Toxicity Education through a Web-based Module
Local anesthetic systemic toxicity (LAST) is a rare, but life-threatening event resulting from an inadvertent vascular injection or absorption of a toxic dose of a local anesthetic that can lead to respiratory arrest and cardiovascular collapse. A wide variation of published LAST incidences exist related to underreporting and misdiagnosing of LAST signs and symptoms by hospital staff. This may indicate decreased awareness of LAST among healthcare providers. As a result of the continued occurrence of LAST, education is needed to prepare staff to recognize and treat LAST. This educational project aimed to provide Certified Registered Nurse Anesthetists (CRNAs) of Michigan that attended the Michigan Association of Nurse Anesthetists (MANA) Fall Conference with an improved understanding of LAST using a web-based educational module. The module contained education on the identification of signs, symptoms, and treatment of LAST, including modifications to the ACLS algorithm during the treatment of a LAST-related cardiac arrest. The results of this project indicated that a web-based educational module is an effective tool for educating CRNAs on LAST management. A statistically significant increase was found from pre-module survey scores to post-module survey scores in CRNAs’ self-efficacy in treating a LAST event (z=-4.21, p<.05). There was also a statistically significant increase from pre-module survey scores to post-module survey scores in CRNAs’ knowledge in LAST management (z =-4.2, p <.001).
local anesthetic systemic toxicity
Show full item record